Gastric acid suppressants may increase risk of recurrent Clostridium difficile infection
Patients who take gastric acid suppressants may have a higher risk for recurrent CDI.
Findings from a meta-analysis of 16 studies suggest that patients who take gastric acid suppressants may have a higher risk for recurrent Clostridium difficile infection (CDI), according to Raseen Tariq, MBBS, from the Mayo Clinic, Rochester, MN.
In this study, Tariq and coauthors aimed to evaluate the relationship between gastric acid suppressant use and recurrent CDI. Previous studies have indicated a link between these medications and an increased risk of primary CDI. The team searched several databases from January 1, 1995 to September 30, 2015 for case-control studies, cohort studies, and clinical trials assessing the association between gastric acid suppressant use and recurrent CDI.
The main outcome of the analyses was the risk of recurrent infection in patients with CDI and its relation to the use of gastric acid suppressants. A total of 16 studies, including 7703 patients with CDI, were included. Of the total patients, 19.8% (n=1525) developed recurrent CDI.
The rate of CDI was higher in patients with gastric acid suppression vs. patients without acid suppression (22.1% vs. 17.3%, odds ratio [OR] 1.52, 95% CI: 1.20–1.94 ;P<0.001). No significant heterogeneity among the studies was noted. Data from subgroup analyses that adjusted for age and possible confounders further confirmed a higher risk of recurrent CDI with the use of gastric acid suppressants (OR 1.38, 95% CI: 1.08–1.76; P=0.02).
Tariq added, "These data should be interpreted with caution because they may be confounded owing to the observational design of the individual studies." It may be prudent to assess the need for gastric acid suppressants in patients with CDI, the authors concluded.
- Tariq R, Singh S, Gupta A, et al. Association of gastric acid suppression with recurrent Clostridium difficile infection: a systematic review and meta-analysis. JAMA. 2017 Mar 27. doi:10.1001/jamainternmed.2017.0212